Asthma is a common chronic inflammatory disorder of the airways associated with hyperresponsiveness, reversible airflow limitation and respiratory symptoms.1 All patients with asthma are at risk for exacerbations that may range from mild to life threatening. Different triggers cause asthma exacerbation by inducing airway inflammation and/or provoking bronchospasm. Allergen-induced bronchospasm results from IgE-dependent release of mediators including histamine, prostaglandins and leukotrienes.2 Opiates are commonly used to treat chronic pain.3 Although hypersensitivity to opiates or accumulation of opiates can cause respiratory depression, opiates are also used in the management of cough and dyspnoea associated with advanced COPD and heart failure.4,5 Here, a report is presented on a patient who developed persistent exacerbation of underlying stable asthma after initiating fentanyl transdermal therapy for chronic low back pain. He underwent extensive investigations and a detailed reassessment of history, especially medication history, led to the possible causative factor; once recognised, removal of the offending agent (fenatnyl) resulted in complete improvement in his symptoms within 72 h.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.